Thunderstorm Wind, Yuma
- When
- May 30, 7:53 PM MST
- Where
- Yuma County, 6 mi E of Kirk
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.620, -102.487
Thunderstorms developed across eastern Colorado and produced an isolated severe wind gust in Yuma County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed across eastern Colorado and produced an isolated severe wind gust in Yuma County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 4:45 PM MST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 545 PM MDT SAT MAY 30 2009 .DISCUSSION... 216 PM MDT SAT MAY 30 2009 FORECAST PROBLEMS WILL BE CHANCES OF PRECIPITATION THROUGH THE ENTIRE WEEK...AND HIGH TEMPERATURES ON MONDAY AND TUESDAY. SATELLITE CONTINUING TO SHOW A AMPLIFIED PATTERN ACROSS THE NORTHERN HEMISPHERE WITH LITTLE MOVEMENT AND SLIGHT AMPLIFICATION INDICATED OVER THE LAST 24 HOURS. FEATURES OF NOTE CLOSER TO HOME IS WEAK SHORTWAVE TROUGH OVER THE AREA THAT IS EMBEDDED IN THE RIDGE AND UNORGANIZED UPPER TROUGH NEAR THE DESERT SOUTHWEST. AT MID LEVELS...MODELS DID NOT QUITE INITIALIZE THE RIDGE IN THE CENTRAL AND WEST QUITE STRONG ENOUGH. ECMWF WAS DOING SLIGHTLY BETTER. AT LOW LEVELS...THE ECMWF/NAM LOOK TO BE DOING A LITTLE BETTER THAN THE GFS AND UKMET ON THE SURFACE WIND/PRESSURE FIELD. MODELS WERE A LITTLE WARM BEHIND THE FRONT. OVERALL THE ECMWF WAS DOING SLIGHTLY BETTER THAN THE GFS AND UKMET. TO FIT IN WITH THE LONG TERM...BETTER INITIALIZATION AND CONSISTENCY ALL SUPPORT THE ECMWF TO BE USED AS THE BASIS FOR THIS FORECAST. WILL BLEND IT WITH PERSISTENCE AND THE NAM WHICH WAS NOT DOING TOO BAD AND WAS SIMILAR TO THE ECMWF. GFS IS SUFFERING FROM CONVECTIVE FEEDBACK ISSUES AND THE NAM WAS HANDLING THE PRECIPITATION BETTER THAN THE GFS. TONIGHT/SUNDAY...EMBEDDED SHORTWAVE TROUGH AND POSITION OF WEAK SURFACE FRONT WILL BE FEATURES TO KEY SOME THUNDERSTORM DEVELOPMENT TONIGHT. PROBLEM IS COVERAGE AND LOCATION. ALSO FLOW IS SO WEAK THAT STORMS SHOULD NOT MOVE VERY MUCH FROM WHEREVER THEY FORM. MODELS ARE IN A LITTLE MORE AGREEMENT ON POPS AND QPF THAN YESTERDAY. LOW LEVEL MOISTURE IS SHALLOW WITH MOISTURE DECREASING RAPIDLY BY 850 MB. UPPER AIR CONFIRMED BY SATELLITE SHOWS MID LEVEL MOISTURE PLUME HAS MOVED OVER THE AREA. SOME PRECIPITATION HAD DEVELOPED EARLIER ALONG THE NORTHERN PORTION OF THE AREA. HOWEVER...NOW SOME CUMULUS HAVE STARTED TO DEVELOP ALONG THE FRONT OVER THE EXTREME SOUTHERN AND WESTERN PORTIONS OF THE AREA. THIS WOULD SEEM TO BE THE AREA FOR CONTINUED DEVELOPMENT WITH THE LIFT AND MOISTURE LINING UP HERE. IT IS POSSIBLE THIS AREA MAY LIFT BACK FURTHER TO THE NORTHEAST. NAM/ECMWF HAVE THIS WELL IN HAND AND MATCH UP WELL WITH CURRENT FORECAST AND WILL NOT CHANGE. LOOK TO HAVE A DOWNSLOPE COMPONENT ON THE WINDS THROUGH 700 MB. THE HOT TEMPERATURES ADVERTISED LOOK TO BE ON TRACK AND WILL ONLY TWEAK. SOME CONFLICTING SIGNALS ON PRECIPITATION BEGINNING IN THE AFTERNOON. A SURFACE TROUGH MOVES INTO THE NORTHWEST HALF IN THE AFTERNOON WITH A SHORTWAVE TROUGH APPROACHING FROM THE SOUTHWEST WITH THE ECMWF FURTHEST TO THE WEST WITH BOTH TROUGHS. ALSO INSTABILITY AXIS DEVELOPS OVER THE FAR WEST AND SOUTH LATE IN THE AFTERNOON. HOWEVER MODELS ARE DEPICTING LIFT...CONVERGENCE AND QPF FURTHER TO THE EAST. CURRENT FORECAST EMPHASIZES THE NORTHWEST PORTION AND WILL LEAVE ALONE OR ONLY TWEAK. SUNDAY NIGHT/MONDAY...SHORTWAVE TROUGH AND INSTABILITY LIFTS TO THE NORTHEAST DURING THE NIGHT. LOOK TO ALSO HAVE A PREFRONTAL TROUGH OR POSSIBLY THE FRONT MOVES INTO THE NORTHERN PORTION OF THE AREA LATE IN THE NIGHT/EARLY MONDAY. THIS WILL SHIFT THE FOCUS OVERNIGHT FURTHER NORTH. CURRENT GRIDS LOOK IN GOOD SHAPE. THE MODELS THEN EITHER STALL IT OUT OR PULL IT BACK FURTHER NORTH. THIS MAY BE DUE TO INCOMING SHORTWAVE DEVELOPING A LOW/WAVE ON THE FRONT OVER COLORADO AND SLOWING IT UP IT UNTIL THE AFTERNOON. MODELS HAVE ALSO SLOWED DOWN INCOMING UPPER SYSTEM FOR MONDAY. CURRENT MAXES AND PRECIPITATION FORECAST LOOK FINE WITH THE NORTHWEST HALF HAVING THE BEST CHANCE DURING THE DAY. BUT STILL MAY RAISE MAXES A FEW DEGREES...ESPECIALLY IN THE SOUTHEAST HALF SINCE FRONT IS ONLY ABOUT HALF THROUGH THE AREA BY LATE AFTERNOON. PLUS MAY RAISE POPS FURTHER WEST AND LOWER A LITTLE IN THE SOUTHEAST. MONDAY NIGHT/TUESDAY...ALTHOUGH FRONT MAY GENERATE RATHER SIGNIFICANT PRECIPITATION DURING MONDAY AFTERNOON...A SLOWING OF THE UPPER SYSTEM BY ABOUT 12 HOURS MAY DELAY THE MOST WIDESPREAD PRECIPITATION UNTIL MONDAY NIGHT AND ESPECIALLY TUESDAY. LOOK TO KEEP OR SLIGHTLY RAISE POPS MONDAY NIGHT AND WILL PROBABLY RAISE POPS A LITTLE MORE TUESDAY AS WELL. WITH CLOUDS...PRECIPITATION...AND UPSLOPE WINDS...TUESDAY LOOKS A LIKE A RATHER DREARY AND COOL DAY. OVERNIGHT SHIFT CONTINUED THE COOLING TREND AND THAT LOOKS GOOD. HOWEVER...STILL MAY LOWER A FEW DEGREES WITH SOME PLACES POSSIBLY NOT REACHING 60...AND THIS IS JUNE 2. TUESDAY NIGHT THROUGH SATURDAY...VERY PROBLEMATIC AND UNCERTAIN FORECAST IN THIS PERIOD. DIFFERENCES IN HOW MODELS HANDLE THE SPEED AND AMPLIFICATION OF THE PATTERN FOR THE UPCOMING WEEK...ESPECIALLY IN THE LATER PORTION OF THE PERIOD AND WITH SYSTEMS OVER EASTERN CANADA AND MOVING INTO THE WESTERN PORTION OF THE COUNTRY. GFS IS ALREADY WAY DIFFERENT THAN ECMWF WITH CONVECTIVE FEEDBACK ISSUES NOT HELPING THE SITUATION. PRECIPITATION WILL BE WINDING DOWN EARLY BUT WITH SLOWING...WITH THE GFS BEING EVEN SLOWER THAN THE ECMWF...RAISED POPS INTO THE LOW CHANCE CATEGORY TUESDAY NIGHT. CONTINUED UNSETTLED WEATHER PATTERN THROUGH THE END OF THE WEEK. THERE ARE SOME TIMING DIFFERENCES BUT ESSENTIALLY THERE ARE SHORTWAVE TROUGHS MOVING ALONG WITH PERIODIC HELP FROM THE NORTHERN JET...ESPECIALLY BY SATURDAY. SO ENDED UP KEEPING SLIGHT CHANCE TO CHANCE POPS THROUGH THE PERIOD. GFS/MEX LOOKS TOO WARM...AND GENERALLY STAYED BELOW GUIDANCE IN VARYING DEGREES. THANKS TO ALL FOR COLLABORATION. BULLER && .AVIATION... 545 PM MDT SAT MAY 30 2009 WIDELY SCATTERED THUNDERSTORMS WILL REMAIN WEST OF BOTH KMCK AND KGLD THROUGH THE EVENING BEFORE DISSIPATING AS VFR PREVAILS AT BOTH TERMINALS. SOUTH-SOUTHWEST WINDS WILL BECOME ESTABLISHED SHORTLY AFTER SUNRISE WITH WIDELY SCATTERED HIGH BASED THUNDERSTORMS EXPECTED AFTER 20-22Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT SAT MAY 30 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1036 AM MDT SAT MAY 30 2009 /1136 AM CDT SAT MAY 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE TRI STATE AREA. THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT MAY PRODUCE LOCALLY GUSTY WINDS AND A FEW LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED HIGH BASED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON EVENING AS ANOTHER DISTURBANCE MOVES ACROSS THE AREA. GUSTY OUTFLOW WINDS AND CLOUD TO GROUND LIGHTNING APPEAR TO BE THE PRIMARY THREATS. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE MONDAY INTO MONDAY NIGHT AS AN UPPER TROUGH OF LOW PRESSURE MOVES INTO THE AREA. WITH STORM MOTIONS LESS THEN 10 MPH AND INCREASING AVAILABLE MOISTURE...LOCALLY HEAVY RAIN IS ALSO POSSIBLE. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY THROUGH SATURDAY. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 328 PM MDT SAT MAY 30 2009 COZ092-302200- CHEYENNE COUNTY- 328 PM MDT SAT MAY 30 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES NORTHWEST OF FIRSTVIEW...AND MOVING NORTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. FOLTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 358 PM MDT SAT MAY 30 2009 KSZ041-302230- GREELEY- 358 PM MDT SAT MAY 30 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HORACE...AND MOVING NORTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. FOLTZ
The Goodland radar (KGLD), 73 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164030.